MAUDE Adverse Event Report: MICROVENTION, INC. SCEPTER XC; CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY

MICROVENTION, INC. SCEPTER XC; CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY
Model Number BC0411XC-ID-700
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Ruptured Aneurysm (4436)
Date of Event 07/06/2023
Type of Reportable Event Death
Event or Problem Description
It was reported there was patient death subsequent to a procedure where the company was advised the physician had used a scepter xc balloon catheter.According to the report, during an elective flow diverter and coiling procedure to treat a patient with unruptured mca aneurysm, the physician deployed a competitor's flow diverter stent with intension to land in proximal m1 segment of the mca.In the first partial deployment of the competitor¿s product, the stent appeared as if it would land too close to the aneurysm neck.The physician re-sheathed the competitor¿s stent and re-deployed it at an appropriate position at the origin of the m1.However, according to the report, the stent immediately foreshortened dramatically and prolapsed partially at its proximal end in the aneurysm.The physician deployed a coil in the aneurysm to attempt to correct the position of the competitor¿s stent but this did not push the stent out.According to the report, the physician decided to straighten out the stent by deploying another different model 4x24 stent within the flow diverting stent in an attempt to straighten it out in the main vessel and anchor it to prevent it from flopping into the aneurysm and causing a perforation.However, reportedly, this failed to bring the bottom lip of the flow diverter down and the top was still in the aneurysm.The physician was concerned that some clot was forming at the bottom of the stent within the mca and was worried that this would have propagated and caused a stroke.According to the report, at this point the physician discussed the case over the telephone with a senior inr colleague who advised the physician to first try to gently inflating a balloon within the two stents to try and improve the alignment.If this did not work, then the next plan would be to deploy a second flow diverter through the two stents.The physician then proceeded to prepare and maneuver a 4x11 scepter xc balloon into place over an exchange wire.The company was informed that this balloon was their most compliant and smallest available balloon.The physician began to gently inflate the balloon under direct fluoroscopic assessment.It was reported that there was a sudden expansion of the balloon, almost like a sucking effect on it.An immediate run confirmed that there had been a rupture of the aneurysm at the neck/parent artery.According to the report, the patient died at some point thereafter on an unspecified date.Upon follow-up, the company learned that the patient died on (b)(6) 2023.To address the aneurysm rupture, the physician withdrew the scepter xc balloon and placed it proximally to the rupture in order to minimize the flow.The aneurysm was rapidly coiled with several coils from various companies.On placement of what became the last coil the physician could see that the vasculature beyond the rupture point and aneurysm had no flow.The procedure was ended and the patient transferred to icu.The physician attributed the death to: 1a.Left cerebral hemisphere stroke.1b.Peri-procedural rupture of left middle cerebral artery aneurysm and parent vessel and requirement for embolization of left middle cerebral artery.2.Hypertension, obesity.The physician did not believe there was any malfunction of the scepter xc and did not seek to preserve it.The device was discarded per normal procedure.
 
Additional Manufacturer Narrative
Visual analysis: a visual inspection of the device captured in this file could not be performed as a physical device was not returned for evaluation, nor were any images of the device provided in place of a device return.Procedure and medical imaging was not provided for this investigation.Investigation findings: without the return and physical evaluation of the device, the investigation cannot definitively determine if a condition existed that would have caused or contributed to the reported event.Without imaging, the investigation cannot verify the event occurred as described, nor could the investigation definitively determine the cause of the reported event.Based on a review of the device¿s risk documentation, the reported event did not indicate there were any potential or new manufacturing, design, quality, or other systemic issues, or non-conformances.The complaint code is monitored through the trending process; corrective action is determined, as needed, through this process.Investigations of historic complaint files with similar complaint category coding are recorded in the complaint handling system; without the ability to perform and analysis of the device, this investigation cannot identify with certainty any potential root causes.Batch review: a search for non-conformances associated with this part/lot number combination did not reveal any production-related issues relevant to the complaint that occurred during manufacturing of the device.Complaint system review: based on a review of the last 2 years of complaint data, and at the time of this investigation, no systemic issues have been identified for this batch number that would have caused or contributed to the reported event.Ifu review (additional information can be found in the ifu): potential complications potential complications include, but are not limited to: vessel or aneurysm perforation, vasospasm, hematoma at the site of entry, embolism, ischemia, intracerebral/intracranial hemorrhage, pseudoaneurysm, seizure, stroke, infection, vessel dissection, thrombus formation, and death.Precautions after balloon preparation for use and prior to use, re-inflate to nominal volume and inspect for any irregularities or damage.Do not use if any inconsistencies are observed.The balloon catheter has a lubricious surface and should be hydrated prior to use.Once the balloon catheter is hydrated, do not allow it to dry.Exercise care in handling the balloon catheter to reduce the chance of accidental damage.With the exception of dimethyl sulfoxide (dmso), use of other organic solvents may damage the balloon catheter and/or coating on the surface.Take precaution when manipulating the balloon catheter in tortuous vasculature to avoid damage.Avoid advancement or withdrawal against resistance until the cause of resistance is determined.Presence of calcifications, irregularities or existing devices may damage the balloon catheter and potentially affect its insertion or removal.Excessive torque applied to the syringe might result in damage to the scepter hub assembly.Directions for use (refer to diagram for reference) 1.Attach a rotating hemostatic valve (rhv) to the guidewire lumen of the balloon catheter.Set up a continuous saline flush line and connect it to the sidearm of the rhv.2.Choose appropriate guiding or diagnostic catheter.Attach a rhv to the proximal hub of the guiding or diagnostic catheter.To prevent backflow of blood into the lumen of the catheter, connect the continuous saline flush line to the sidearm of the rhv.3.Open the rhv on the hub of the guiding or diagnostic catheter and introduce the balloon catheter/guidewire into the guiding catheter using the introducer sheath.Carefully advance the balloon catheter/guidewire to the guiding catheter distal tip.After the balloon catheter/guidewire reaches the tip of the guiding catheter, remove the introducer from the balloon catheter shaft by retracting the introducer from the rhv and peeling off the introducer.Advance the balloon catheter through the rhv.4.Advance the balloon catheter and guidewire to the desired location in the vasculature using fluoroscopic visualization.Carefully tighten the valve of the rhv around the balloon catheter to prevent leakage from the rhv.The rhv should still allow for balloon catheter advancement after tightening.Warning: do not over-tighten the rhv around the balloon catheter.Over-tightening could delay balloon inflation and deflation.Warning: do not advance the balloon catheter or guidewire against resistance.If resistance is felt, assess the source of resistance using fluoroscopic means.5.Attach a 2-way stopcock to a 1cc syringe filled with appropriate contrast solution.Prime the 2-way stopcock so that no air is present.Slowly inflate the balloon to the recommended volume to achieve the desired diameter as described in table 3.Warning: do not exceed the maximum recommended inflation volume as balloon rupture may occur.Warning: always inflate and deflate the balloon while visualizing under fluoroscopy to ensure patient safety.6.After inflation, lock the stopcock if desired.7.If desired, remove the guidewire from the balloon catheter and prepare per the respective diagnostic or therapeutic agent ifu(s) for delivery through the guidewire lumen.Warning: excessive pressure higher than 700psi (4826kpa, 47.6atm) may cause leakage or rupture of the guidewire lumen.8.When deflating balloon, use fluoroscopy to ensure complete deflation prior to removal.See table 1 for respective deflation times.After procedure is complete, slowly remove the balloon catheter and guidewire.Investigation conclusion: the physical device was not available for evaluation to determine if a condition existed that would have caused or contributed to event.Supplemental imaging was also unavailable for review; without imaging, the investigation cannot verify the event occurred as described, nor could the investigation definitively determine the cause of the reported event.This information may be updated if additional information is provided at a later date.
 
Additional Manufacturer Narrative
Additional information: procedure notes received and evaluated.Procedure/medical information review: a detailed medical review of procedure note data dated june 6, 2023, was performed on (b)(6), 2024.Data review indicates that the physician utilized a headway-17 microcatheter where an attempt was made at deploying flow diverting (3.25x20 silk vista baby) stent for the treatment of a left mca aneurysm.Procedure was performed on (b)(6), 2023.Data review indicates that the adverse event occurrence date was june 6, 2023, and occurred during the performance of the procedure.Physician reported an initial partial deployment of the stent which was determined that it would land too close to the proximal, aneurysm neck.The physician re-sheathed the stent and redeployed the stent.Second deployment of the stent landed the stent in the exact desired origin of the m1 segment of the mca.Immediately, the procedure was complicated by foreshortening of the proximal end of the stent with partial prolapsed into the aneurysm.A second atlas 4 x 24 stent was deployed within the svb going into distal ica as an attempt to correct the orientation of the first deploy stent was determined to be unsuccessful.After consultation with a colleague, the physician attempted using a scepter xc balloon to straighten the alignment of the stent.After inflating the balloon within the svb, this resulted in rupture of the aneurysm neck which extended into the proximal mca occurring during attempted straightening of the stent with the balloon followed by emergency coiling of the dissected mca.Intervention also included heparin, use of a balloon to arrest bleeding and additional coiling of the aneurysm to arrest the contrast extravasation.Extended balloon inflation was performed for 20 mins which resulted in a determination that contrast extravasation and bleeding had stopped.Once bleeding had stopped, the physician identified the development of a pseudoaneurysm extending from the aneurysm to the proximal mca which was coiled with reported good effect leading to occlusion of the aca.Physician reported no further bleeding at the end of the procedure.Patient was reported to have expired after be transferred post-operatively to the icu.Based on our post-market clinical product safety manger's medical opinion, a balloon catheter iatrogenic rupture of the aneurysm neck occurred which extended into the proximal mca occurred during attempted straightening of the stent with the balloon and the relationship of the event to the balloon catheter device cannot be ruled out.No device malfunction was reported and/or no device malfunction was reported as associated with or contributing to the reported adverse event.Investigation conclusion: the physical device was not available for evaluation to determine if a condition existed that would have caused or contributed to event.Supplemental imaging was also unavailable for review; without imaging, the investigation cannot verify the event occurred as described, nor could the investigation definitively determine the cause of the reported event.This information may be updated if additional information is provided at a later date.

Brand Name
SCEPTER XC
Common Device Name
CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY
Manufacturer (Section D)
MICROVENTION, INC.
35 enerprise
aliso viejo CA 92656
Manufacturer Contact
terrence callahan
35 enterprise
aliso viejo, CA 92656
7142478000
MDR Report Key18188351
Report Number2032493-2023-01070
Device Sequence Number17768262
Product Code MJN
UDI-Device Identifier00842429103418
UDI-Public(01)00842429103418(11)230327(17)260228(10)0000341566
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K113698
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2026
Device Model NumberBC0411XC-ID-700
Device Lot Number0000341566
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/07/2023
Supplement Date Received by Manufacturer01/29/2024
Initial Report FDA Received Date11/21/2023
Supplement Report FDA Received Date02/03/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/27/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Death;
Patient SexMale